A micro-taper is a way to go off psychiatric medications in a very gradual way that doesn't depend on the calculation of 10% decreases.
Often, micro-tapering isn't any faster in total than a 10% or 5% reduction, but for people whose nervous systems are exceptionally sensitive, it may be more tolerable than the relatively larger reductions.
To do this, you need to taking a liquid medication or one that comes in capsules filled with beads, such as Effexor XR or Cymbalta. The micro-taper method is particularly helpful in going off benzodiazepines, where people are often sensitive to minute changes in dosage.
The idea is you might be able to make smaller decreases more often. BUT -- don't go faster than your nervous system allows!
Micro-tapering does NOT mean making a reduction every day.
People who have tried a 10% or 5% reduction and already understand their withdrawal symptom pattern and nervous system tolerance for dosage changes are in a good position to try this. They may already have a feel for the amount of the micro-reduction, for example, 1 bead or .5mg.
A very sensitive person might want to make reductions of .01mg.
How to do a micro-taper
- Decide on the amount of your micro-taper, for example, 1 bead of Cymbalta.
If you have had problems with a 10% taper, the amount of your micro-taper will be much smaller than 10%. For example, if you find you can't reduce 10% from 25mg -- 2.5mg -- without withdrawal symptoms, your micro-taper would be a fraction of 2.5mg, such as .5mg.
- Reduce your dose by the micro amount. Take this dose for a week.
- If no withdrawal symptoms, you may be able to reduce by the micro amount more often, such as every 4 days. For most drugs, it takes about 4 days for a change to fully register. If you go faster than that, you might exceed your tolerance for dosage reduction and not know it until it's too late.
- You may wish to hold on reduction ever so often, to allow your nervous system to rest and integrate at the reduced level of medication.
- This may work fine for a while, then you might find you feel the micro decrease. This is a sign to either 1) make the micro decrease even more micro, or 2) you need longer holds between drops.
- Keep a journal of your symptom pattern and dosage drops so you can see how the decreases are affecting you.
- As with any tapering schedule, if withdrawal symptoms appear, slow your tapering or hold on the current dosage until the nervous system stabilizes.
According to our member Rhi, she controls her micro-taper by "paying close attention to my withdrawal symptoms and holding longer whenever they seem to be ramping up at all.
This requires being VERY attentive to your symptoms and I also recommend keeping a chart of dose changes versus symptoms. But I find that it allows me to adjust my taper quickly and subtly as needed."
Liquid solutions are helpful for micro-tapers because they enable very gradual, controlled tapering. Many drugs are available in liquid solution form, or they can be made into a liquid by a compounding pharmacy. Some drugs, such as Prozac, can be made into a solution with water at home. Use the Search box at the upper right for tips about tapering specific medications.
Edited by Altostrata, 24 March 2014 - 04:51 PM.